MathOverflow is a question and answer site for professional mathematicians. It's 100% free, no registration required.

Sign up
Here's how it works:
  1. Anybody can ask a question
  2. Anybody can answer
  3. The best answers are voted up and rise to the top

I am studying De Giorgi's proof of Holder continuity of solutions of elliptic equations with bounded measurable coefficients. This is the translation of the original paper

De Giorgi paper

At page 163, De Giorgi refers to a "Lemma by Caccioppoli and Leray" but I can't find it anywhere, the referenced book is very hard to come across.

If anyone has it ("Equazioni alle derivate parziali di tipo ellittico" by C.Miranda) and can look at what this lemma at page 153 is it would be great.

The inequality I am struggling with, is, in any case:

$$\int_{A(k)\cap B(y,\varrho_2)} (u(x)-k)^2 dx\geq (\varrho_2-\varrho_1)^2 \frac{\tau_1}{\tau_2}\sqrt{\int_{A(k)\cap \partial B(y,\varrho _1)}(u(x)-k)^2d\mu_{n-1}\cdot \int_{A(k)\cap \partial B(y,\varrho _1)}|\nabla u(x)|^2d\mu_{n-1}}$$

where $A(k)$ is the subset of the domain where the solution of the elliptic equation (with constants $\tau_1, \tau_2$) $u(x)$ is greater than $k$, $B(x,r)$ is the n-dimensional ball centred at $x$ of radius $r$ and $\partial$ indicates the boundary.

Thank you very much for any hint, reference or idea!

share|cite|improve this question
up vote 7 down vote accepted

I made a trip to the library and scanned the relevant pages from Miranda's 1955 book:

page 152-153 and page 154-155

the references are:

[3] J. Leray, J.Math. pures et appl. 17, 89-104 (1938)

[8] R. Cacciopoli, Rend.Acc.Lincei 22, 305-310 and 376-379 (1935).

[11] R. Cacciopoli, Giorn.Mat.Battaglini, 80, 186-212 (1950-51)

share|cite|improve this answer
thank you very much! – Moritzplatz Jun 27 '13 at 12:01

Your Answer


By posting your answer, you agree to the privacy policy and terms of service.

Not the answer you're looking for? Browse other questions tagged or ask your own question.